New Mexico, 2022

Flash Flood and Damaging Wind in New Mexico, July 23 to 24, 2022

July 23 to 24, 2022 · NWS EPZ · 2 events in 2 counties and zones

Some drier low level air started moving into southern New Mexico, but modest mid level moisture remained across the area. Gusty winds and flash flooding were reported with the stronger storms that developed in Grant and Otero counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Some drier low level air started moving into southern New Mexico, but modest mid level moisture remained across the area. Gusty winds and flash flooding were reported with the stronger storms that developed in Grant and Otero counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 23, 10:46 PM MST, 14 minutes earlier.

Area forecast discussion, Jul 23, 10:46 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1146 PM MDT Sat Jul 23 2022

.AVIATION 06Z UPDATE... A few outflow boundaries remain, keeping
winds gusty at KTCS. Winds should continue to diminish for the
next 1/2 hours, reaching SE APB 8kts. Skies generally
SCT110/BKN250, but will fill in for KTCS after 12Z as VCTS/-RA
move near the terminal. Chances for RA/VCTS will last thru 16Z.
Scattered to numerous TS/RA will be seen after 19Z Sunday. Gusty
outflow winds will be seen lasting through the end of the TAF
period, with storm coverage becoming isolated to scattered after
03Z.

&&

.PREV DISCUSSION...220 PM MDT Sat Jul 23 2022...

.SYNOPSIS...
Rain chances continue area wide this weekend with the best
chances over the high terrain and west of the Rio Grande. Heavy
rains and flash flooding are the main threats. Slightly cooler
temperatures expected next week with highs closer to seasonal
normals.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
Currently, not much activity can be seen on the radar except for
a few light to moderate showers across parts of the Gila Region
and Hudspeth county. Looking at the satellite imagery, the cumulus
family coverage is mainly over the eastern CWA plus the Gila
Region. For tonight, any remaining showers and thunderstorms
should diminish by around 3 AM. This is based on most of the
Convective Allowing Models. However, both the GFS and the ECMWF
suggest that showers and thunderstorms will persist across the
western CWA and the mountains until at least 6 AM. This will be
due to a broad ridge of high pressure centered across the South
Plains and shortwave trough off the coast of Southern California.
With these two systems in place, the bulk of the moisture is
advected into Arizona with some moderation across Grant and
Hidalgo Counties. Clouds should linger though the morning hours
and with the winds mainly from the south, the low temperatures on
Sunday morning will be above the normal for most of the area. For
Sunday, conditions will be somewhat settled in the morning;
however, with diurnal heating, available moisture and weakness
along the western periphery of the ridge, showers and
thunderstorms will develop starting across the mountains first
then across the lowlands. Storms coverage on Sunday should be
similar to that of today with the dew point temperatures mostly in
the 50s in the lowlands and some 40s in the mountains and PW
values between 1 and 1.4 inches for much of the area except in the
mountains. PW values in the mountains will be mostly below an
inch; however, with enough orographic forcing, storms are likely
to develop. High temperatures for Sunday will be above normal but
would not be hot as they were earlier this week due to rain-
cooled air and outflows from storms nearby.

&&

.LONG TERM...
Still looking at Monday night as potentially more active in terms
of thunderstorm activity across the lowland zones. Model
precipitable water values pushing 1.3-1.4" and less subsident flow
aloft allowing for greater mid-level instability should help get
convection going in the afternoon and keep it going through much
of the nighttime hours. Rain coverage won't be widespread, but
still better than what we've been seeing this past week.

Decaying high pressure over the Intermountain West and the
redevelopment of a more traditional ridge position across the
southeastern U.S. will leave New Mexico and west Texas in a more
consistent southeast moisture fetch early next week. This will be
favorable enough to keep moisture in the area and thus daily
thunderstorm chances, however I can't find any notable signal that
would suggest better storm coverage or increased rain rates.
Overall, the long term forecast looks very normal for late July,
with isolated lowland/scattered mountain thunderstorm activity
each evening. High temperatures will reach the lower-mid 90's each
afternoon, right along climate normals. Activity will continue to
be very hit-and-miss through next week, with the best chances
favoring zones west of the Rio Grande and into Arizona where the
main monsoon plume resides.

Extended models suggest the redevelopment of strong ridging flow
over the Great Basin as we head into August, which can greatly limit
precipitation chances if moisture parameters remain marginal.
Moisture trapped under the high usually isn't good enough for
widespread rains, but would be enough to keep slight PoPs. The
main factor in determining PoPs will be the eventual progression
(or regression) of the monsoonal moisture plume. With high
pressure overhead, we'll need really good moisture to continue
thunderstorm chances for the first week of August.

&&

.AVIATION...TAF sites with CIG FEW090-BKN250. There will be periods of SKC.
The winds will be generally light until around 23Z before
increasing to 10 and 20kts with gust up to 25kts thereafter. The
wind direction will be between the northwest and the southwest
between 23Z and 05Z Sunday. The winds will decrease to below 10kts
by around 05Z Sunday. There will be a few TS in the vicinity of
KTCS, KDMN, and KLRU between 22Z and 05Z Sunday. There will be no
reduction in the VIS across the runways.

&&

.FIRE WEATHER...
Moisture will continue to be in place with winds generally light
(5 to 15 mph). Showers and thunderstorms will develop mainly in
the afternoon and evening hours mainly west of the Rio Grande plus
the mountains. Temperatures will be on the hot side but not as
hot as they were this past week. As a result of this, there will
not be any fire weather concerns for our area. For Monday,
moisture will increase further with the winds continuing to be
light similar to that of Sunday. Temperatures will trend slightly
cooler on Monday with a couple of thunderstorms across the
Borderland. For the rest of the period, similar conditions are
expected with the moisture levels slightly increase and decreasing
as the week goes by.

Min RH will between 20 and 35% in the lowlands and 40 and 55% in
the mountains on Sunday. Min RH will increase on Monday to 25 to
40% in the lowlands and 45 to 65% in the mountains on Monday.
Ventilation rates will be poor to very good for the same period.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                101  76  99  74 /  10  20  40  50
Sierra Blanca           93  71  91  70 /  20  20  40  40
Las Cruces             100  72  98  70 /  10  20  40  60
Alamogordo              96  72  96  69 /  30  10  40  30
Cloudcroft              72  53  72  51 /  50  10  60  30
Truth or Consequences   98  73  96  71 /  20  30  50  60
Silver City             90  65  87  63 /  60  50  70  70
Deming                  99  71  97  70 /  20  40  50  70
Lordsburg               96  70  94  68 /  40  60  60  70
West El Paso Metro      99  76  97  74 /  10  20  40  60
Dell City               98  71  96  71 /  10   0  20  20
Fort Hancock           100  74  99  71 /  20  20  40  50
Loma Linda              92  70  91  67 /  10  10  40  50
Fabens                  99  73  98  72 /  10  20  30  50
Santa Teresa            98  73  96  71 /  10  20  40  60
White Sands HQ          98  75  96  73 /  10  20  40  50
Jornada Range           98  72  96  70 /  20  20  50  50
Hatch                  100  73  98  71 /  20  20  50  60
Columbus                99  72  96  71 /  20  40  50  70
Orogrande               97  73  96  71 /  20  10  40  40
Mayhill                 84  59  83  57 /  40  20  50  30
Mescalero               84  58  83  56 /  50  20  60  30
Timberon                83  57  82  56 /  30  10  50  30
Winston                 90  65  88  62 /  50  30  70  60
Hillsboro               96  69  94  67 /  30  30  60  60
Spaceport               98  71  96  69 /  10  20  40  50
Lake Roberts            88  60  86  59 /  70  60  80  70
Hurley                  95  67  93  66 /  40  40  60  70
Cliff                   98  62  94  61 /  60  60  70  60
Mule Creek              92  64  89  63 /  70  60  80  70
Faywood                 94  68  92  66 /  40  40  60  70
Animas                  96  68  94  67 /  40  60  60  70
Hachita                 96  68  93  67 /  30  50  50  70
Antelope Wells          94  66  92  65 /  40  60  60  70
Cloverdale              89  62  86  62 /  50  70  70  70

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/31
Hazardous weather outlook, Jul 23, 10:04 AM MST, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1104 AM MDT Sat Jul 23 2022

NMZ401>417-TXZ418>424-241715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1104 AM MDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Isolated showers and thunderstorms this afternoon will produce
brief heavy rainfall and localized flooding in a few areas. Wind
gusts up to 50 mph will also be possible around stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and thunderstorms expected each evening with the
primary risk being localized flash flooding. Flooding risk will
be highest across portions of the Gila Wilderness and southwest
New Mexico where thunderstorm coverage is greater. Heavy rains
causing runoff through arroyos and drainages in high terrain may
impact low water crossings and mountain roadway access.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however spotters are
encouraged to report any severe weather or significant flooding to
the National Weather Service.

The radar

The El Paso radar (KEPZ), 214 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 23, 11:00 PM MST
Where
Grant County, 1.75 mi NE of Gila
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.990, -108.552

A spotter reported a peak wind gust of 59 mph two miles northeast of Gila.

Flash Flood, Otero

When
July 24, 3:00 PM MST to 5:00 PM MST
Where
Otero County, 2.35 mi ENE of Boles to 2.09 mi ENE of Boles
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.935, -105.934

Landscaping and trash cans washed away in front of the Space Museum due to high water flows. The radar estimated 1.5 to 2 inches of rainfall upstream of the museum over Horse Ridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048984, 1048988.